Most people living with HIV gain weight after starting antiretroviral therapy (ART). In fact, it’s usually a good sign that your ART is working. You may hear your doctor refer to those early extra pounds as a “return to good health.” But too much treatment-related weight gain can sometimes lead to future health problems.
“Three decades ago, when the HIV epidemic was fresh and new, we were concerned about malnutrition and wasting,” says Onyema Ogbuagu, MBBCh, an infectious disease specialist who treats people living with HIV at Yale Medicine. “Now that we can better identify people at an earlier stage of the disease and have more effective treatments, we have a different type of metabolic problem, which is obesity.”
Tell your doctor if you’re concerned about weight gain due to treatment. You go through all the pros and cons of your ART. They will also help you find safe ways to lose weight.
Here are some other topics you might want to discuss with your healthcare team.
Ogbuagu says older types of ART could cause lipodystrophy. That’s when your body shifts how it stores fat. You can end up with the kind of belly fat that’s been linked to insulin resistance, diabetes, and heart problems. But these types of fat changes are much less common with newer drugs.
However, there is evidence that short-term treatment-related weight gain from advanced ART may still increase the likelihood of certain metabolic problems. More research is needed to know all of the long-term effects of the treatment. But ART-related weight gain can lead to:
“The data for diabetes and liver fat are certainly there,” says John Koethe, an assistant professor in the Department of Infectious Diseases at Vanderbilt University. But he says there’s conflicting evidence when it comes to cardiovascular disease. Obesity and being overweight increase the likelihood of someone developing cardiovascular disease. But he says it’s still not known if weight gain associated with ART increases those odds even further. We need more research to find out.
“People with HIV already have a significantly increased risk of cardiovascular disease,” says Koethe. “The problem with this could be that an attributable risk from weight gain hasn’t really turned up in studies.”
Remember that regardless of what ART you are on, being overweight can increase your chances of developing certain health problems. This includes the following:
After you start ART, your chances of gaining weight are highest within the first 12 to 18 months, Koethe says. Studies show that around 37% of people will gain 5% of their body weight during this period. Another 17% will add 10% of their body weight.
Her weight could continue to increase for several years after starting ART, Koethe says, “but at a much slower pace.”
If you’re underweight or of normal weight, a few extra pounds may be okay, and even healthy. “Gaining weight isn’t always a bad thing,” says Ogbuagu. “It’s desirable for some people.” He says it might even increase your well-being.
But in general, Koethe says that if you gain 5% of your body weight after starting ART, doctors usually worry about future health problems. People store that weight in different ways, but he says keeping fat in the area around your internal organs increases your chances of certain medical problems.
“These people are at higher risk of also accumulating fat around the liver, around the heart and in their skeletal muscles,” says Koethe. “It is these individuals who will later be at greater risk for metabolic diseases such as diabetes and other comorbidities.”
It’s hard to tell where your fat is just by looking at your body. However, there are some tests your doctor can run to take a closer look. Koethe says that could include:
Koethe and his colleagues found that 3 years after starting ART, about 22% of healthy weight people became overweight. Among those who were already overweight, about a fifth became obese, he says. But these numbers don’t help experts predict much.
Research is ongoing into the role your genes play. Koethe says there’s new data that certain enzymes that metabolize drugs might affect weight gain. In the future, that could shed some light on who was more likely to gain extra pounds after ART started.
Talk to your doctor about your treatment. They may want to switch you to a different medication if you have gained a lot of weight. But there are a lot of things to consider before making a change.
If you have not yet started treatment, current pre-ART guidelines account for weight gain or metabolic problems. Talk to your doctor about any health problems you or other family members have had.
But for now, Koethe says there isn’t enough scientific data to support changing the standard guidelines. He says that’s because integrase inhibitors, which have been linked to weight gain, “are just so much better at preventing (drug) resistance.”
The best thing you can do, Koethe says, is to start or continue a healthy diet and exercise routine, especially early on in ART. And keep your doctor informed of your weight gain. You can carry out routine checks on important health measures, such as:
Your doctor may not choose or change your ART just because of obesity issues. But Ogbuagu says you should still talk to your doctor if it happens. “I think we should take action early in the first few months or years so that people don’t keep gaining weight and develop new complications in the process.”